SHOULD I HOLD THIS MEDICATION?

 

TAKE HOME POINTS:

 

1.  Having a normal blood sugar (e.g. 4-7 mmol/L) before a meal is generally NOT an indication to hold treatments for diabetes, especially if they will be eating. Remember they are being used to PREVENT hyperglycemia. Without them, glucose will INCREASE.

 

2.  Generally, it is NOT necessary to hold METFORMIN, even if the patient is NPO.

 

3.  If NPO, it is generally acceptable to hold insulin-secreting medications, and rapid acting insulin.

 

4.  Try NOT to hold the entire dose of LONG-ACTING INSULIN.

 

5.  NEVER hold insulin for prolonged periods in a patient with type 1 diabetes.

 

You may get called to “hold” a patient’s insulin and/or OAHA if a blood glucose is low or low-normal.  While it may be reflexive to “hold” the medication, often this results in subsequent HYPERglycemia, which in turn gets treated with insulin, which can then result in hypoglycemia!  Asking these questions will help you make a rational decision.

Step 1:  Is the patient stable?

Step 2:  What has been the usual pattern?

Step 3  Is the patient eating?

 

Is the patient stable?

 

Specifically, does the patient have signs and/or symptoms of hypoglycemia?  If so, are they severe?  See the section on hypoglycemia for more details.

 

What has been the usual pattern?

 

If the patient has had similar blood glucose previously at this time of day, and has been given the prescribed treatments with no adverse effect, then it can be continued.

 

Is the patient eating?

 

If eating, there is no reason to change their prescribed treatments.  If eating, but the patient has had a low blood sugar just prior to the meal, they should be treated, then their BG rechecked and treatments reassessed.  In this one instance, use the same guidelines as what to do for a patient who is not eating.

 

What to do if the patient is not or will not be eating:

- generally metformin is safe in patients even if they are not eating (provided they have not been in a prolonged period of starvation and/or renal failure, which are instances that can lead to hypoglycemia in patients taking metformin)

- ideally, metformin should be held 48 hrs before an angiogram or CT involving IV contrast.  You can safely resume it 48 hrs post-procedure if renal function remains stable

- long-acting insulins should generally been given, but given at half to two-thirds of their usual doses.  Without this, they are prone to hyperglycemia.

- short-acting insulins should generally be held.  Corrective doses can be given as necessary (see section on hyperglycemia)

 

 

Example 1:

You get called to see a patient with type 2 DM who is on metformin 1,000 mg bid.  He is due to receive his morning dose of metformin, and his BG is 4.1 mmol/L.  You are asked if the morning dose of metformin should be held.

 

Answer:

 

Step 1: Is the patient stable? 

 

Assess whether the patient could be having symptoms of hypoglycemia (see section on hypoglycemia).  If hypoglycemic, treat it.

 

Step 2: What has been the usual pattern? 

 

If the patient has had similar BG previously at this time of day, and has been given metformin with no adverse effect, then it should be continued.

 

Step 3: Is the patient eating?

 

If yes, then this provides extra security against hypoglycemia and you can be more reassured to give metformin.  Metformin does not generally predispose to hypoglycemia, other than times of prolonged starvation.   If the patient is not eating, metformin is still generally safe and does not generally predispose to hypoglycemia. 

 

Example 2:

You get called about a patient with type 2 diabetes who has been on metformin 1,000 mg bid and glyburide 10 mg bid for quite some time.  He is due to receive his

morning doses of metformin and glyburide, and his BG is 4.1 mmol/L.  You are asked if the morning doses of metformin and glyburide should be held.

 

Answer:

 

Step 1:  Is the patient stable?   

 

Assess whether the patient could be having symptoms of hypoglycemia (see section on hypoglycemia).  If hypoglycemic, treat it.

 

Step 2:  What has been the usual pattern? 

 

If the patient has had similar BG previously at this time of day, and has been given his medications with no adverse effect, then they can be continued provided the patient’s status (include eating status) is the same.

 

Step 3:  Is the patient eating?

 

If yes, then this provides extra security against hypoglycemia and you can be more reassured to give the medications (especially if the same trend was noticed before).  If the patient is not eating, metformin is still generally safe and does not generally predispose to hypoglycemia.  However, insulin-secreting medications should be HELD if the patient is NOT eating.

                        

Example 3:

You get called about a patient with type 1 DM who is on glargine 14 units qhs and Novorapid 5 units acb, 6 units acl and 7 units acs.  Her 22h00 BG is 3.2 mmol/L.

You are asked if the dose of glargine should be held.

 

Answer:

 

This case exemplifies the challenge of what to do with insulin dosages when the patient has had a hypoglycemic reading.  As a general rule, unless someone is having severe and/or prolonged hypoglycemia, try not to stop long-acting insulin.

 

Firstly, given this patient has Type 1 diabetes,  do NOT stop insulin.  There are still ways to give insulin safely in patients with type 1 diabetes, even if they have had a low blood glucose.  Similar principles could be used in patients with type 2 diabetes.

 

Step 1:  Is the patient stable?   

 

Assess whether the patient could be having symptoms of hypoglycemia (see hypoglycemia section).  If hypoglycemic, treat it.  Once treated, the patient should have his/her blood glucose checked again. If improved, his/her insulin should still be given.

 

Step 2:  What has been the usual pattern? 

 

If this patient has had hypoglycemia at bedtime before, and glargine was subsequently given without problem, then it is likely safe to do the same.

 

Step 3:  Is the patient eating?

 

If yes, then this provides extra security against hypoglycemia and you can be more reassured to give insulin. 

 

Again, try NOT to hold long-acting insulin, and DO NOT DO THIS if the patient has type 1 diabetes.  If unsure, however, the long-acting could be given at a slightly lower dose (e.g. 75% of the usual dose).  

 

Example 4: 

Your are paged because your patient is due for her breakfast Novorapid.  She also is prescribed long-acting insulin at breakfast.  However, she states that she is feeling nauseated and is not sure if she is going to eat her breakfast.  What should you do?

 

Answer:

Steps 1 and 2 are not applicable in this example as this is a new situation (nausea).

 

First, avoid holding long-acting insulin. At the very least, give a smaller dose of long-acting insulin.

 

Second, there is legitimate concern about giving short acting insulin in this patient who may not be able to eat.  Ideally, she could have her dose given after she tries to eat.  If she eats her full lunch, administer her full dose of Novorapid after lunch.  If she eats ˝ her lunch, give ˝ her Novorapid dose after lunch.  If she skips lunch, hold the Novorapid.  However, this can be logistically difficult to ask the nurses to do on the ward because they have so many patients.  If so, the safest option is to hold her short-acting insulin (which is OK if she takes her long-acting insulin!)

 

Back to Table of Contents

HTML Comment Box is loading comments...